Jump to content

Helia: Advice on withdrawal and anhedonia


Recommended Posts

Hello everyone,

 

I don’t even know where to start. My 19 years old girlfriend was diagnosed with paranoid schizophrenia, depression and OCD in 2015 when she was 13 years old. She was also hospitalized 3 times. We’re together for 9 months. This month, roughly month after tapering off Cipralex, my girlfriend started having, which I think are withdrawal symptoms (suicidal ideation, really bad anhedonia, drowsiness, sometimes pressure like feeling on the whole head). She told me she experienced anhedonia even in year 2018 after mental “downfall” (complete fall to the depression and suicidal black hole) after cold turkeying Zoloft and Abilify (don’t remember the dosage, haven’t taken those regularly) and feelings haven’t come back since, maybe only briefly. Before that she normally felt every emotion. 

 

She had psychiatric appointment yesterday and she’s supposed to start taking Abilify again, which I don’t know it’s a good idea with the cocktail she already have. Her psychiatrist also said, there’s possibility of her not taking these drugs the whole lifetime and also said the tapering Cipralex wasn’t that fast while simultaneously starting Brintellix (vortioxetine). I just want her to be happy and help. I don’t know how to help her with getting her feelings back and whether that’s still a WD symptom after 2018 fall. The thing she’s deeply sad about the most is the emotional numbness. She’s also experiencing loss of libido from year 2018. 

 

I have a hope she doesn’t have to take those drugs forever, but don’t know whether she should start tapering them now or not or maybe later? Is Abilify a good idea? Is emotional numbness caused by the pills or rather withdrawal? Any advice on what to do is greatly appreciated. Thank you bunch, everyone.

Edited by manymoretodays
Link to post
  • manymoretodays changed the title to Helia: Advice on withdrawal and anhedonia
  • Administrator

Hi, Heila.

 

Welcome to Surviving Antidepressants.

 

If your girlfriend is interested in withdrawing from her cocktail of drugs, she is more than welcome to join us here. Please ask her to register and start an account. 

 

As far as if someone should start a new drug, please note we're a site for coming off psychiatric drugs and we're not medical professionals, so we can't advise people on what drug to take next. She'll need to work with her doctor for that. 

 

But again, if she's interested in tapering off, she's welcome to join. 

 

You're more than welcome to read and gain knowledge about these drugs and here are some links that may help:

 

How psychiatric drugs remodel your brain

 

Healing from antidepressants. Patterns of recovery video (4 minutes)

 

The Windows and Waves Pattern of Stabilization

 

You may also want to get a copy of Robert Whitaker's book, which comes highly recommended:

 

Anatomy of an Epidemic

 

A short book trailer:

 

Robert Whitaker, author Anatomy of an Epidemic video (11 minutes)

 

 

On 7/27/2021 at 6:57 AM, Heila said:

My 19 years old girlfriend was diagnosed with paranoid schizophrenia, depression and OCD in 2015 when she was 13 years old.

 

Many people, especially young people, are labeled with all sorts of things like "schizophrenia" due to having a bad reaction to smoking pot or an adverse reaction to taking a psychiatric drug, especially a SSRI (a type of potent antidepressant) or an amphetamine such as an ADHD drug. So if this is the case for your girlfriend, it may help to know what triggered the behavior that got her labeled in order to guide her path going forward. Also, trauma can play a role, so if this is the case, she may want to work with a trauma-informed therapist (someone who doesn't prescribe drugs) once she's stable enough to handle such work (we don't recommend doing a lot of trauma work when someone is destabilized due to withdrawal). 

 

We recommend tapering off at no faster than 10% a month based on the prior month's dose (see Why taper by 10% of my dosage?so it's possible some of her earlier problems were due to too fast a taper. 

 

Before discussing joining the site with your girlfriend, you may want to have a read of some threads in the Relationship forum, such as these threads: 

 

Support sites for caretakers of those on psychiatric drugs

 

Helping family understand

 

Hope this information helps and after you feel confident in your own knowledge, you may wish to watch some of Robert Whitaker's videos with your girlfriend and encourage her to join this site.

 

 

Drug free May 22, 2015 after 30 years of neuroleptics, benzos, z-drugs, so-called "anti"-depressants, and amphetamines 

 

My Success Story:  Shep's Success: "Leaving Plato's Cave"

 

And what is good, Phaedrus, and what is not good — need we ask anyone to tell us these things? ~ Zen and the Art of Motorcycle Maintenance


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

 

Link to post

Hi Shep,

 

thank you for your elaborated answer and for accepting us on this site. We made this account together with my girlfriend, so she knows, sometimes I’ll be replying and sometimes she will.
 

She is interested in tapering so we’re looking for information. Also the culprit of her schizophrenia is probably trauma, her childhood wasn’t the best. She wants to stop taking the medication mainly because of anhedonia and many other side effects. She doesn’t feel like herself with the drugs.

 

I was wondering what drug may be the best to taper first? Currently she’s taking Brintellix 15 mg, Olanzapine 5 mg and Agomelatine 50 mg. She suppose Olanzapine is giving her the most side effects and is mainly to help her sleep. Do you have any recommendation?

Thank you again. Take care. 

 

Link to post
  • Administrator
15 hours ago, Heila said:

I was wondering what drug may be the best to taper first? Currently she’s taking Brintellix 15 mg, Olanzapine 5 mg and Agomelatine 50 mg. She suppose Olanzapine is giving her the most side effects and is mainly to help her sleep. Do you have any recommendation?

 

We recommend coming off the stimulating drugs first and the sedating drugs last in order to preserve sleep. Please see:

 

Taking multiple psych drugs? Which drug to taper first?

 

Here are the tapering guides for each of these drugs so you'll have them for reference as she decides which drug to taper first: 

 

Tips for tapering off vortioxetine (Trintellix, previously called Brintellix)


Tips for tapering off olanzapine (Zyprexa)

 

Tips for tapering off Valdoxan (agomelatine)

 

Please note we recommend tapering no faster than 10% per month off the previous month's dose (not the original dose). Please see:

 

Why taper by 10% of my dosage?

 

Please also see:


The Windows and Waves Pattern of Stabilization

 

 

How psychiatric drugs remodel your brain

 

Healing from antidepressants. Patterns of recovery video (4 minutes)

 

 

15 hours ago, Heila said:

We made this account together with my girlfriend, so she knows, sometimes I’ll be replying and sometimes she will.
 

 

Because this can get confusing, please note who is speaking when one of you posts. Ideally, we need to hear directly from the person who is tapering. 

 

15 hours ago, Heila said:

Also the culprit of her schizophrenia is probably trauma, her childhood wasn’t the best.

 

Once she is strong enough from withdrawing from these drugs, she may want to research Open Dialogue and other alternative treatments that are trauma-informed, non-drug treatments for trauma injuries. 

 

What time(s) of the day is she taking her drugs? 

 

Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 

  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

As more information is provided, we can give targeted advice about which drug to taper first and answer any questions. 

Drug free May 22, 2015 after 30 years of neuroleptics, benzos, z-drugs, so-called "anti"-depressants, and amphetamines 

 

My Success Story:  Shep's Success: "Leaving Plato's Cave"

 

And what is good, Phaedrus, and what is not good — need we ask anyone to tell us these things? ~ Zen and the Art of Motorcycle Maintenance


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy